Nearly 23,000 people end up in the Emergency Room with issues such as heart palpitations and chest pain due to the consumption of dietary supplements, such as multivitamins, diet pills, and energy boosters, a new study suggests.
Researchers found that between 2004 and 2013, nearly 3,700 children and adults arrived at the ER with side effects caused by the use of a dietary supplement, nine percent of them requiring hospitalization. Some of these popular substances include ingredients like caffeine, ginseng, and guarana —a plant with high doses of caffeine.
Moreover, according to the study, weight-loss products along with energy boosters represent 72 percent of heart-related problems. Although most people don’t suffer any harm, 90 percent of them were sent home after passing through the ER. But, Dr. Andrew Geller, leader of the study, stated that he estimates that over 2,100 people are hospitalized each year.
The research published this Wednesday in the New England Journal of Medicine, brings to the table the discussion about safety regulations on this products. “This is the most important study done on dietary supplements since DSHEA was passed,” said Dr. Pieter Cohen, an assistant professor at Harvard Medical School who studies supplement safety, according to Philly.
Surveys done in the U.S. showed that half adults used at least one of these dietary supplements the past month, being more than 55,000 products of this kind in the market in 2012. Also, results showed that they represent one-third of what people spend on drugs out of their own pockets, according to the Washington Post.
The Council for Responsible Nutrition responded with a statement arguing that the results “Reinforce that dietary supplements are safe products, particularly when put into the context with the number of people – over 150 million Americans – who take dietary supplements every year,” Fox News reported.
Dr. Geller also pointed out that there has been some recall of some supplements that were reported harmful to people’s health. Some experts say that this study proves the idea that something that is natural won’t be necessarily safe, leaving people out of risk.
“What’s most concerning is the age of people coming in with cardiovascular complications or symptoms. They are in their 20s to 30s, which shows there are risks to these products,” said Dr. Curtis Haas to Reuters Health.
Efforts have been done lately to warn consumers about the potential damages of these substances, raising awareness to fight the effects of these highly publicized products, reporting cases that ended up with deaths, like Logan Stiner and James Wade Sweatt who suffered the dangers of abusing health substances, according to The Washington Post.
“The number of emergency department visits attributed to supplement-related adverse events that we identified is probably an underestimation, since supplement use is underreported by patients, and physicians may not identify adverse events associated with supplements as often as they do those associated with pharmaceuticals,” the researchers said, according to Reuters.
Experts advise people to inform their doctor about what dietary supplements are they taking, so they are fully informed in order to relate adverse events that may pass underneath associated to these substances. Also, he remarked the importance of keeping these products away from children.
Source: New England Journal of Medicine